BOSTON (WBZ NewsRadio) — The CDC lists Myocarditis as a possible side effect for youth taking the Covid-19 vaccine -- especially among young males. But what does that mean?
WBZ's Suzanne Sausville spoke with Tufts Medical Center Cardiologist Dr. Carey Kimmelstiel to find out more about the rare disease.
What is Myocarditis?
Myocarditis is an inflammation of the heart muscle that can enlarge and weaken the heart.
How is it connected to the Covid-19 vaccine?
Dr. Kimmelstiel said that there has been a link between the Covid-19 MRNA vaccine and Myocarditis -- but it is "exceedingly rare." He added that the number of cases linked to the vaccine is around .05 percent of those who have gotten the shot.
What happens if you get Myocarditis from the vaccine?
"If it does occur after vaccine, virtually all cases have been self-limited, and have been mild disease," Dr. Kimmelstiel said. Only in severe cases do patients require intensive medical care or even a heart transplant.
"It is a far greater likelihood if you get infected [with Covid-19] that you will get Myocarditis [from the virus] than you would from a vaccine," he added.
What are the symptoms of Myocarditis?
For youth who do get vaccinated, the CDC said to be on the lookout for symptoms like chest pain, shortness of breath, or feelings of a fast-beating heart.
The agency recommends seeking medical care if you or your child are experiencing those symptoms within a week of vaccination.
"Everybody is really nervous now because of the so-called Delta variant, which can be more virulent, and I think the important thing to understand is people should get vaccinated," Dr. Kimmelstiel said.
WBZ NewsRadio's Suzanne Sausville (@WBZSausville) reports.